Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 190, NWS Dodge City, KS

July 20, 1995Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 1995, 8:49 PM CDT for Gray County, Kansas. It was in force for 19 min.

The area

The counties it named.

The facts

Issued
Jul 20, 1995, 8:49 PM CDT (01:49 UTC)
Expired
Jul 20, 1995, 9:08 PM CDT
In force
19 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 210150 RRA
SVRDDC
KSC069-210215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT THU JUL 20 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SOUTHERN GRAY COUNTY
 
AT 848 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 6 MILES
SOUTH OF INGALLS MOVING TOWARD THE SOUTHEAST AT 30 MILES PER HOUR. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MILES PER HOUR.
 
THE HIGH WINDS WILL APPROACH THE HAGGARD COMMUNITY AROUND 900 PM.
WIND GUSTS OF 62 MILES PER HOUR WERE REPORTED WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY... SO
DON'T DRIVE ONTO WATER-COVERED ROADS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 3:53 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT THU JUL 20 1995

FCST PROBLEM IS POPS.

DDC/S 88D AND SAT IMAGERY SHOW AN AREA OF DECREASAING TRW JUST NORTH OF
DDC/S CWA MOVING TO THE EAST. IT APPEARS NOW THAT THIS TRW WILL REMAIN
NORTH OF DDC/S CWA. THE SSW SHOWS A ANTI-CYCLONE PRODUCING NORTHERLY
FLOW IN THE WESTERN EDGE OF DDC/S CWA BECOMING EASTERLY JUST INSIDE
COLORADO. IF THIS SOURCE REGION MOVES EASTWARD OVER NORTHWEST KANSAS
...THEN WE COULD SEE EAST TO SOUTHEAST FLOW PROVIDING SUFFICIENT
UPSLOPE WINDS TO PRODUCE SOME TRW OVER WESTERN KANSAS THIS EVENING.
THIS WOULD BE SUPPORTED BY THE PROGED VORT MAX MOVING OVER EXTREME
SOUTHWEST KANSAS THIS EVENING. HOWEVER...THIS IS IFFY ENUF TO CONTINUE
WITH THE 20 PERCENT POPS.

BELL
/

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningDDCMorton32 min
Jul 21, 6:30 PM CDTSevere Thunderstorm WarningDDCGrant21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.